Hail, Stanley
- When
- June 28, 5:26 PM MST
- Where
- Stanley County, 2.07 mi S of Bunker
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.200, -101.100
A thunderstorm produced some nickel hail south of Bunker.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A thunderstorm produced some nickel hail south of Bunker.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 28, 4:25 PM MST, 1 hour 1 minute earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 625 PM CDT TUE JUN 28 2016 .UPDATE... Issued at 622 PM CDT TUE JUN 28 2016 See updated aviation discussion below. && .SHORT TERM...(This Evening through Thursday Night) Issued at 305 PM CDT TUE JUN 28 2016 Main issue in the short range will be pcpn/convection. For tonight already have storms forming over the front range of the Rockies. Those storms may consolidate into an MCS and track e/se toward western/northern Nebraska overnight. Some models still maintain convection over parts of the ABR CWA later this evening and overnight due to weak WAA. Just how far to bring this activity east is the question. Airmass over the eastern CWA is quite stable and suspect any activity that makes it east of the Missouri River valley will have a tough time getting all the way to the James Valley. On Wednesday forecast confidence is quite low. There is a weak wave forecast to clip the northeast CWA, and some models do crank out afternoon pcpn despite relatively stable airmass. For Wednesday night into Thursday a stronger wave off to the east will force a frontal boundary to slide south over the forecast area. Once again models look pretty pathetic concerning convergence along that boundary with little to no LLJ forecast. Behind the front a dry and mild surface high will build across the region with tranquil conditions expected for 24 to 36 hours. Temperatures will trend from near normal on Wednesday, to near or slightly below normal for the rest of the work week. .LONG TERM...(Friday through Tuesday) Issued at 305 PM CDT TUE JUN 28 2016 An active weather pattern is expected through the long term portion of the forecast. A series of shortwaves will traverse across the region with several chances for showers and thunderstorms. The GFS is more aggressive with shortwaves and thus wetter than the ECMWF. While there are pops in every period in the extended...the Holiday weekend will not be a total washout. Even with the active pattern, temperatures will average above normal through the long term. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 622 PM CDT TUE JUN 28 2016 For the most part...VFR conditions will prevail across the area tonight and through the day Wednesday. The exception will be across the southwestern CWA...where showers and a few thunderstorms are expected. Cigs and vsbys may briefly fall into the MVFR category with the stronger storms. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...SD AVIATION...Parkin
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 359 AM CDT TUE JUN 28 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 359 AM CDT TUE JUN 28 2016 /259 AM MDT TUE JUN 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE BEST CHANCE FOR THUNDERSTORMS TODAY WILL BE ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. SEVERE STORMS ARE POSSIBLE MAINLY OVER SOUTHWEST SOUTH DAKOTA...BUT A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS MAY MAKE IN AS FAR EAST AS CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON WEDNESDAY...WITH STRONG STORMS POSSIBLE AS WELL. THE MAIN THREATS WILL BE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
The Rapid City radar (KUDX), 138 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 646354.